Alert archive / Alabama / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 159, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 21, 2017, 5:41 PM CDT for Lowndes County, Alabama. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2017, 5:41 PM CDT (22:41 UTC)
- Expired
- Jul 21, 2017, 6:05 PM CDT
- In force
- 24 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Lowndes County, AL
The radar
The Maxwell AFB radar (KMXX), 78 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.7 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1369 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 1108 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
717
WUUS54 KBMX 212241
SVRBMX
ALC085-212315-
/O.NEW.KBMX.SV.W.0159.170721T2241Z-170721T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
541 PM CDT FRI JUL 21 2017
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Eastern Lowndes County in south central Alabama...
* Until 615 PM CDT
* At 541 PM CDT, a severe thunderstorm was located near Logan, or
near Fort Deposit, moving north at 20 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Fort Deposit, Mosses, Hayneville, White Hall, Gordonville,
Lowndesboro, Logan, Lowndes County Airport, Beechwood, Calhoun and
Letohatchee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3227 8674 3232 8648 3231 8649 3228 8648
3227 8648 3227 8646 3226 8643 3196 8644
3196 8660
TIME...MOT...LOC 2241Z 166DEG 20KT 3207 8652
HAIL...0.88IN
WIND...60MPH
$$
89^GSatterwhite2 follow-up statements
477
WWUS54 KBMX 212255
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
555 PM CDT FRI JUL 21 2017
ALC085-212315-
/O.CON.KBMX.SV.W.0159.000000T0000Z-170721T2315Z/
Lowndes AL-
555 PM CDT FRI JUL 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR EASTERN LOWNDES COUNTY...
At 554 PM CDT, a severe thunderstorm was located near Hayneville,
moving north at 25 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Fort Deposit, Mosses, Hayneville, White Hall, Gordonville,
Lowndesboro, Beechwood, Calhoun and Letohatchee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3227 8674 3232 8648 3231 8649 3228 8648
3227 8648 3227 8646 3226 8643 3203 8644
3199 8660
TIME...MOT...LOC 2254Z 166DEG 20KT 3214 8654
HAIL...0.75IN
WIND...60MPH
$$
89^GSatterwhite401
WWUS54 KBMX 212305
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
605 PM CDT FRI JUL 21 2017
ALC085-212314-
/O.CAN.KBMX.SV.W.0159.000000T0000Z-170721T2315Z/
Lowndes AL-
605 PM CDT FRI JUL 21 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LOWNDES COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However gusty winds in
excess of 40 mph and heavy rain are still expected with this
thunderstorm.
LAT...LON 3227 8674 3232 8648 3231 8649 3228 8648
3227 8648 3227 8646 3226 8643 3203 8644
3199 8660
TIME...MOT...LOC 2301Z 166DEG 20KT 3220 8656
$$
89^GSatterwhiteWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 12:58 PM CDT, 4 hours 43 minutes earlier.
Area forecast discussion, Jul 21, 12:58 PM CDT, 4 hours 43 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1258 PM CDT Fri Jul 21 2017 .UPDATE... This Afternoon through Saturday and 18Z Aviation. && .SHORT TERM... The combination of temperatures and humidity values were too close to that danger zone and decided to go ahead an issue a Heat Advisory through 7 pm. The morning BMX raob and model soundings indicate some mixing will occur but that surface dew points will generally stay 70-71 degrees for minimum levels, with a few outliers in the 60s possible. Therefore, most heat indices will reach the 105-106 degree range and generally last only a few hours in the south and west. Please take the proper precautions when conditions are so hot. A combination of outflow boundaries from the north and south kicked off some showers and thunderstorms over southwest areas near Selma and Demopolis early this morning. This activity has shifted south of the area at mid day. The clouds associated with this activity have produced a differential heating boundary east west generally from Livingston to Clanton to Alexander City. Additionally, there is a low level convergence zone in the same general area. The highest mean moisture and instability reside in the Black Belt region which also closely co-located. Expect some showers and storms to develop in this region and drift southwestward into the evening hours. Elsewhere, activity will be more isolated. The mid to upper level ridge produces an easterly flow aloft and a few subtle waves ride through the flow overnight. There could be an isolated storm until midnight, and dont expect too much thereafter. But with the low level moisture in place, will have to monitor for activity that lingers or redevelops overnight. For Saturday, a bit more moisture below 5k feet over Central Alabama. This could mean more cloudiness. 1000-850mb thicknesses also drop slightly. Therefore, high temperatures a degree or two lower than today appear reasonable. With the slight increase in the moisture, mixing as we move through the day will have a lesser impact on surface dew points. So, we will be ever so close to the Heat Advisory Criteria of 105-109 degrees again. This would be for the same area outlined today with an emphasis on west central and northwest areas. Will not issue an extension of the advisory at this time, but we may need to by later this afternoon or tonight. Rain chances for Saturday appear more randomly scattered. 75 Previous short-term discussion:Today and tonight. Another hot summer day with convection expected once again this afternoon with afternoon highs in the mid to approaching upper 90s in the west and south. Focus for the afternoon convection will be across the south as boundaries from yesterday will be in place over the area. Storms could be on the stronger side as there will be plenty of instability to deal with like yesterday. Continued with isolated to scattered showers through Midnight as outflows from the late afternoon storms will still interact with some warmer air as they slide north and south. If we get the overall coverage as expected we may see some patchy fog in the south, so will add in for these areas after Midnight. Outside of the scattered showers and thunderstorms we will flirt with heat advisory criteria in the western and southern counties once again. Not enough confidence to issue an advisory at this time but will need to be re-evaluated this morning with the update to see if we are going to mix out before the warmest temperatures make it into the region. Will continue to mention in the HWO for a low confidence. 16 .LONG TERM... Saturday through Thursday. Weak height falls will signal a gradual increase in daily convective activity from Saturday into the upcoming week. The highest rain chances could come on Monday/Tuesday with 50-60 POPs areawide. Temperatures should accordingly trend downward to near or just below normal for the heart of summer. 87/Grantham && .AVIATION... 18Z TAF Discussion. Terminal forecast take on the same flavor as the previous forecast, except for rain chances. Took out the mention of thunder for all northern terminals just because the actual chance of rain is 35 percent or less. Will monitor this area and amend for any isolated cells that develop near a specific terminal. For MGM/TOI, it appears the rain chances will be near the 50 percent mark and will leave the VCTS and tempo groups in and back them up a few hours to 20-24z. Mentioned MVFR BR for a few hours right near daybreak but no lower than 4sm at this time. Scattered thunderstorms and SCT/BKN VFR ceilings on Saturday. Did not mention any rain just yet. Winds remain on the light side northwest to northeast today and swing around to southwest Saturday. 75 && .FIRE WEATHER... Isolated to scattered showers and thunderstorms are expected for the next several days. There are no fire weather concerns at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 73 92 73 89 72 / 20 40 20 50 40 Anniston 73 91 74 89 73 / 20 40 20 50 30 Birmingham 74 92 76 90 75 / 20 40 20 50 30 Tuscaloosa 75 94 75 92 75 / 20 40 20 50 30 Calera 74 91 74 90 75 / 20 40 20 50 30 Auburn 73 91 73 89 73 / 30 30 20 40 30 Montgomery 74 93 75 92 75 / 40 30 20 50 30 Troy 72 92 73 90 73 / 30 30 20 50 20 && .BMX WATCHES/WARNINGS/ADVISORIES/... Heat Advisory until 7 PM CDT this evening for the following counties: Autauga...Barbour...Bibb...Bullock...Chilton... Dallas...Elmore...Fayette...Greene...Hale...Jefferson...Lamar... Lowndes...Macon...Marengo...Marion...Montgomery...Perry... Pickens...Pike...Russell...Shelby...Sumter...Tuscaloosa... Walker...Winston. &&
Hazardous weather outlook, Jul 21, 3:32 AM CDT, 14 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 332 AM CDT Fri Jul 21 2017 ALZ011>015-017>050-221145- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 332 AM CDT Fri Jul 21 2017 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. High temperatures are forecast to be in the middle 90s this afternoon. Heat indices could reach 105 or slightly higher across isolated areas of western and southern Alabama during the afternoon. Confidence remains low at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
In the hours before
Special weather statement, Jul 21, 4:43 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Birmingham AL
443 PM CDT FRI JUL 21 2017
ALZ030-212215-
Sumter AL-
443 PM CDT FRI JUL 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SUMTER COUNTY UNTIL 515
PM CDT...
At 443 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Panola to near York. Movement
was southwest at 20 mph.
Winds in excess of 40 to 50 mph will be possible with these storms.
Locations impacted include...
Livingston, York, Cuba, Emelle, Boyd, Panola, Geiger, Old Mallard
Airport, I 20 Welcome Center At Cuba, Payneville and Sumterville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3294 8835 3296 8823 3271 8822 3246 8816
3239 8841
TIME...MOT...LOC 2143Z 064DEG 16KT 3287 8829 3251 8824
89^GSatterwhiteSpecial weather statement, Jul 21, 5:05 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Birmingham AL
505 PM CDT FRI JUL 21 2017
ALZ044>046-212230-
Montgomery AL-Macon AL-Bullock AL-
505 PM CDT FRI JUL 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BULLOCK...WESTERN
MACON AND NORTHEASTERN MONTGOMERY COUNTIES UNTIL 530 PM CDT...
At 505 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Davisville to near Shopton. Movement was
northwest at 20 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Montgomery, Tuskegee, Milstead, Pike Road, Shorter, Franklin,
Liverpool, Franklin Field, Lake Tuskegee, Hardaway, Mount Meigs,
Shopton, Tysonville, Victoryland, Davisville, Waugh, Fort Davis,
Cross Keys, Brassell and Mitchell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3234 8619 3241 8607 3241 8605 3242 8604
3243 8600 3245 8599 3244 8596 3245 8593
3245 8588 3247 8587 3248 8585 3249 8588
3249 8580 3253 8580 3255 8573 3226 8560
3208 8592
TIME...MOT...LOC 2205Z 148DEG 16KT 3233 8569 3218 8596
89^GSatterwhiteSpecial weather statement, Jul 21, 5:17 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Birmingham AL
517 PM CDT FRI JUL 21 2017
ALZ030-212245-
Sumter AL-
517 PM CDT FRI JUL 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SUMTER COUNTY UNTIL
545 PM CDT...
At 517 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cuba, moving southwest at 10 mph.
Winds in excess of 40 to 50 mph will be possible with this storm.
Locations impacted include...
Cuba, Kinterbish and Ward.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3244 8841 3248 8830 3236 8821 3231 8826
3231 8842
TIME...MOT...LOC 2217Z 047DEG 7KT 3241 8831
89^GSatterwhiteSpecial weather statement, Jul 21, 5:18 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Birmingham AL
518 PM CDT FRI JUL 21 2017
ALZ042-212245-
Lowndes AL-
518 PM CDT FRI JUL 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LOWNDES COUNTY UNTIL
545 PM CDT...
At 518 PM CDT, Doppler radar was tracking a strong thunderstorm over
Logan, or near Fort Deposit, moving north at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Fort Deposit, Logan, Lowndes County Airport, Calhoun and Letohatchee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3209 8672 3215 8641 3205 8641 3204 8640
3197 8640 3196 8662
TIME...MOT...LOC 2218Z 163DEG 17KT 3195 8649
89^GSatterwhiteLocal storm report, Jul 21, 5:34 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
534 PM CDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM TSTM WND DMG 1 S BOYD 32.61N 88.31W
07/21/2017 SUMTER AL EMERGENCY MNGR
TREES DOWN ON HWY 17, 3 MILES SOUTH OF CR
12. ADDITIONAL TREES DOWN ON CR 12. WINDS
ESTIMATED AT 45MPH.
&&
HALocal storm report, Jul 21, 5:37 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
537 PM CDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM HAIL 1 S YORK 32.48N 88.30W
07/21/2017 E0.75 INCH SUMTER AL PUBLIC
HAIL REPORTED NEAR YORK.
&&
HAThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 11:45 AM CDT | Heat Advisory | BMX | Autauga, Barbour, Bibb, Bullock, Chilton, Dallas and 20 more | 7 hr |
| Jul 21, 3:23 PM CDT | Special Weather Statement | BMX | Greene, Hale | 37 min |
| Jul 21, 4:43 PM CDT | Special Weather Statement | BMX | Sumter | 32 min |
| Jul 21, 5:05 PM CDT | Special Weather Statement | BMX | Macon | 25 min |
| Jul 21, 5:17 PM CDT | Special Weather Statement | BMX | Sumter | 28 min |
| Jul 21, 5:18 PM CDT | Special Weather Statement | BMX | Lowndes | 27 min |
| Jul 21, 5:48 PM CDT | Special Weather Statement | BMX | Montgomery | 27 min |
| Jul 21, 6:07 PM CDT | Special Weather Statement | BMX | Lowndes | 38 min |
| Jul 21, 6:34 PM CDT | Special Weather Statement | BMX | Autauga | 41 min |
| Jul 21, 6:44 PM CDT | Special Weather Statement | BMX | Macon | 31 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.